Washington, 2012Winter Weather in Washington, April 4, 2012
April 4, 2012 · NWS OTX · 1 event in 1 county or zone
A combination of rich moisture wrapping into Eastern Washington from the east and strong forcing approaching from the west resulted in heavy, banded snow showers across northern Spokane during the late afternoon of April 4th. Due to the convective nature, the heaviest bands consisted of a combination of snow, graupel, and small hail.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A combination of rich moisture wrapping into Eastern Washington from the east and strong forcing approaching from the west resulted in heavy, banded snow showers across northern Spokane during the late afternoon of April 4th. Due to the convective nature, the heaviest bands consisted of a combination of snow, graupel, and small hail. These bands setup over North Spokane between Francis Street and Newport Highway producing two to four inches of slushy, snow accumulation between 1700 and 1800 PDT. This resulted in multiple accidents across North Spokane and a hour road closure at the intersection of Division Street (Highway 395) and Magnesium Street due to the steep terrain and treacherous driving conditions.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Apr 4, 3:32 PM PST, 1 hour 28 minutes earlier.
Area forecast discussion, Apr 4, 3:32 PM PST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
432 PM PDT Wed Apr 4 2012
.SYNOPSIS...
After the remains of today's wet and wintry system exits the
region tonight...the inland northwest will come under a cool and
unstable air mass which will promote scattered showers and
possibly a few thunderstorms on Thursday and Friday. A break in
the active weather pattern will occur this weekend...before more
unsettled weather returns for the new work week.
&&
.DISCUSSION...
Tonight and Thursday...A broad and cool upper level trough over
the eastern Pacific is pushing into the region this afternoon. The
moist and slow moving trough baroclinic region which brought
today's widespread precipitation will gradually exit to the east
overnight tonight...but not before focusing the brunt of it's
remaining energy and moisture over the mountain zones north and
east of the basin. Thus...winter highlights mainly for mountain
snow will remain valid through much of the night...while in the
valleys of these zones current rain/snow mix or wet non-
accumulating snow may begin to accumulate on the valley floors as
the sun sets and surface temperatures drop. Thus an inch or two of
snow may greet the dawn from Colville to Sandpoint and Kellogg
before the end of this storm system. Over the rest of the
forecast area...any remaining steady precipitation late this
afternoon will likely die down to scattered hit-and-miss snow
showers which if they produce any accumulation at all...will
likely be minor and localized. With the forecast area now on the
cool side of the overall baroclinic band...a freeze-up is likely
overnight at most locations which may produce black ice on wet
roads for the Thursday morning commute.
For Thursday...models are in good agreement and very plausible
against satellite extrapolation in bringing the east Pacific
trough cusp into the region. This will destabilize the air mass
with a cold inter-trough pool aloft creating steep vertical lapse
rates conducive to scattered snow and rain/snow/graupel mix showers
over most of the forecast area during the day...especially the
afternoon hours when surface heating will maximize vertical
temperature contrast and thus instability. A few lightning strikes
are possible with some of these expected showers. While shower
density will be greatest over the mountains...the potential exists
for just about anywhere in the forecast area to be overrun by an
afternoon shower or weak pulse type thunderstorm with small hail
or graupel. High temperatures Thursday will be influenced by
mixing and some possible sun breaks...but limited by the cool
inter trough in-situ air mass from reaching anywhere near normal.
/Fugazzi
Thursday night through Saturday: Continued cool and showery
weather conditions expected through the work week. Upper level
trough will remain across the Pacific Northwest with weak weather
features moving through. The stronger waves of energy will be
toward the east and southeast of our forecast warning area.
Chance of showers will remain in the forecast through Saturday.
For Thursday evening and Friday afternoon/evening there is a slight
chance of thunderstorms given the very cold 500mb temperatures
across the area and the waves transversing across the area. There
is some surface cape and negative LI values in the afternoon as
well which will aid in possible thunder development. Friday night
into Saturday the trough shifts east and we get a shortwave ridge
building into the Inland Northwest. This along with a nearly
vertically stacked low approaching the west coast will provide
good southerly flow into the area on Saturday. We will see our
temperatures increase slightly, generally in the 50s most places.
Showers will continue to be a threat, but with the trough to our
east and temperatures warming aloft, the instability won't be as
great. So, have mention of showers for northern WA and the ID
Panhandle, but have no mention of thunder. Temperatures will
remain below average for this time of the year. /Nisbet
Saturday night through Wednesday...No change to the general long
wave trof pattern influencing this time interval. Synoptic scale
features of note nested inside this long-wave trof include a large
low pressure area that digs south, deepens somewhat, and shows a
tendency to eject energy and frontal zones up along its eastward
edge which may influence sensible weather at times. The digging of
the low also allows narrow ridging to the northeast of the large
low and overhead of Eastern Washington and Northern Idaho to
amplify some at times but by Monday the ridge axis is shifted to
the east and in Montana. With this scenario in mind forecast temps
show a gradual warming trend peaking on Tuesday due to the
positioning of the narrow ridge amplification and/or the warm
southwest trajectories of the lower level flow to the west of the
ridge axis up into Tuesday. Snow levels follow this trend and show
a gradual rise as well. Pops remain generally on the low side and
are the highest near the East Slopes of the Northern Cascades and
vicinity as that is where the south to north path for nuisance
minor shortwaves/disturbances is best laid out. Current models
depict Wednesday as the most potentially unsettled day of this
interval with the narrow ridge axis moved well east and over the
Eastern Dakotas and most of the earlier discussed offshore
trof/low progged to move inland and over the Pacific Northwest.
/Pelatti
&&
.AVIATION...
18Z TAFS...An upper level trough will reside over the region
through the next 24 hours. Recent precipitation has left a moist
boundary layer...and weak low level upslope flow tonight will bring
the risk for IFR stratus decks to the KGEG area TAF sites between
12z and 18z Thursday. Any stratus should break and lift after
18z...when the main threat will be scattered showers and isolated
thunderstorms under a cool and unstable air mass. The best chance
for these showers and storms will be at the eastern TAF
sites...but any TAF site is subject to brief periods of MVFR
ceilings and vis during the afternoon hours on Thursday. /MJF
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 31 44 30 45 30 50 / 60 40 30 60 20 10
Coeur d'Alene 32 43 30 44 30 49 / 70 50 30 60 30 20
Pullman 30 42 30 42 29 48 / 30 40 30 60 30 10
Lewiston 33 48 33 48 32 54 / 20 40 30 50 30 0
Colville 30 48 30 50 30 53 / 80 50 20 50 30 40
Sandpoint 32 43 29 43 30 46 / 90 50 30 60 30 40
Kellogg 29 39 27 39 28 46 / 80 60 40 80 40 40
Moses Lake 29 52 29 53 29 57 / 20 20 20 20 10 0
Wenatchee 32 51 33 53 32 54 / 10 20 20 20 10 0
Omak 31 52 30 52 30 55 / 20 30 20 30 10 10
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Storm Warning until 5 AM PDT Thursday for Northern
Panhandle.
Winter Weather Advisory until 11 PM PDT this evening for Central
Panhandle Mountains.
WA...Winter Storm Warning until 5 AM PDT Thursday for Northeast
Mountains.
&&Hazardous weather outlook, Apr 4, 1:24 PM PST, 3 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
224 PM PDT WED APR 4 2012
IDZ001-004-WAZ037-052130-
NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS-
NORTHEAST MOUNTAINS-
224 PM PDT WED APR 4 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO AND
NORTHEAST WASHINGTON.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A MIX OF RAIN AND SNOW IS ANTICIPATED TONIGHT OVER THE FAR NORTH
IDAHO PANHANDLE AND THE MOUNTAINS OF NORTHEAST WASHINGTON. VALLEY
SNOW ACCUMULATIONS UP TO 3 INCHES WILL BE POSSIBLE BY LATE TONIGHT
IN THE SANDPOINT...DEER PARK... NEWPORT...AND PRIEST LAKE AREAS.
THE MOUNTAINS OF THE NORTH IDAHO PANHANDLE AND NORTHEAST
WASHINGTON WILL LIKELY RECEIVE 6 TO 10 INCHES OF SNOW BY LATE
TONIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SNOW SHOWERS WILL LINGER INTO THURSDAY AROUND BONNERS
FERRY...PRIEST LAKE...AND NORTHPORT.
IDZ002-003-026-027-WAZ031>036-038-041>044-052130-
COEUR D'ALENE AREA-IDAHO PALOUSE-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
OKANOGAN HIGHLANDS-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
224 PM PDT WED APR 4 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
In the hours before
Local storm report, Apr 4, 11:25 AM PST, 5 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
1225 PM PDT WED APR 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1220 PM HEAVY SNOW 5 NNE MOSCOW 46.79N 116.96W
04/04/2012 U5.0 INCH LATAH ID TRAINED SPOTTER
STORM TOTAL SNOWFALL AND CURRENTLY STILL SNOWING
&&
VAN HORNWinter Weather, Spokane Area
- When
- April 4, 5:00 PM PST to 6:00 PM PST
- Where
- Spokane Area forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 47.599, -117.911 (the zone’s center; the record gives no point)
Two to four inches of snow, graupel, and small hail fell within an hour across portions of North Spokane between Francis Street and Newport Highway. Southbound lanes of Highway 395 near Magnesium Street were closed for an hour due to treacherous road conditions and steep terrain.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in Puerto Rico, April 4 to 6, 20121 death · 1 event
- Lightning Strike in North Carolina, April 4, 2012$400,000 · 1 event
- Frost and Freeze in New York, April 4 to 6, 201220 events
- Marine Hail in Gulf of Mexico, April 4, 2012$15,000 · 1.75 in hail · 2 events
- Hail in Texas, April 4, 2012$15,000 · 1.75 in hail · 2 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 4, 201252 kt wind · 4 events
- Heavy Snow in Oregon, April 4, 20124 events
- Damaging Winds in South Carolina, April 4, 2012$6,000 · 60 kt wind · 4 events
- Hail in Mississippi, April 4, 20121 in hail · 3 events
- Flash Flooding in Kansas, April 4, 20123 events
- High Wind in California, April 4 to 5, 201260 kt wind · 2 events
- High Wind in Montana, April 4, 201253 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 374475.